North Carolina, 2021Damaging Winds in North Carolina, February 22, 2021
February 22, 2021 · NWS RAH · 2 events in 2 counties and zones
A warm frontal boundary draped across central North Carolina on the 22nd was tied to an area of low pressure over the Great Lakes. This warm front moved northward during the day and early evening on the 22nd, resulting in a few isolated severe storms in Franklin and Nash Counties in central North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm frontal boundary draped across central North Carolina on the 22nd was tied to an area of low pressure over the Great Lakes. This warm front moved northward during the day and early evening on the 22nd, resulting in a few isolated severe storms in Franklin and Nash Counties in central North Carolina. Several trees were reported down as a result of these isolated severe storms, causing some local power outages as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 22, 1:29 PM EST, 11 minutes earlier.
Area forecast discussion, Feb 22, 1:29 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
129 PM EST Mon Feb 22 2021
.SYNOPSIS...
A frontal system will cross the southern middle Atlantic and
Carolinas today. Mild, Pacific high pressure will follow and expand
across the Southeast through mid-week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1135 AM Monday...
Main forecast updates were to add isolated thunder and increase wind
gusts up to 35-45 mph in the warm sector both ahead of and within an
expected shallow convective line this afternoon (roughly east of a
line from from MEB to RDU to IXA) and also to include mention of
patchy fog overnight.
A wedge front was in the process of retreating nwwd across the
Carolinas and at 16Z was analyzed from nrn GA newd to near and just
north of CAE, to RDU, to IXA. It may make a little additional nwwd
progress to near RCZ newd to HNZ, before an occluded front and large
area of rain now tracking across the wrn Carolinas moves east and
overhead. As they do so and encounter the aforementioned warm sector
--one that will become characterized by surface temperatures and
dewpoints in the low-mid 60s and low-mid 50s, respectively-- a
narrow line of showers and perhaps a couple of isolated storms will
develop and move east across the warm sector between 1-2 PM and 5-6
PM. Momentum transport of around 50 kts of swly flow evident in
regional VWP data between 925-700 mb will pose a risk of an isolated
damaging wind gust at the surface, amidst otherwise sub-severe gusts
generally up to 45 mph within the line. Meanwhile, west of the wedge
front (over the nw Piedmont) low overcast, rain, and temperatures in
the 30s will persist for much of the day, with some mid-late
afternoon clearing and "warming" into the low-mid 40s with the
passage of the occluded front and following wly low level flow.
Those locations in the cold air damming regime and maximized low
level RH for much of the day will also be favored for fog
development tonight.
.PREV DISCUSSION... /ISSUED 300 AM EST Mon Feb 22 2021/
Showers have already developed across central NC and will persist,
increasing in coverage through daybreak. Temperatures should remain
steady or rise some the remainder of the night, with only locations
along the VA border at or below freezing as of 3 AM. While some
sleet or freezing rain could mix in briefly at the onset, largely
expect precipitation to be liquid thereafter. IF any accumulation of
frozen precip occurs, it should be limited to elevated surfaces and
should not be impactful.
The surface high will continue moving east off the mid-Atlantic
coast this morning as the cold front moves in from the west, with
its parent low lifting north through the Great Lakes into Canada.
Some semblance of the high will stay wedged in over the far NW
through this morning, with the current precipitation helping to lock
that wedge in a bit more. As the front moves into the area this
afternoon, a secondary low may develop along the it, enhancing the
convective activity over the area. The secondary low center should
lift out of the area this evening as the front finally pushes the
rest of the way through central NC. The mid level DPVA max will pass
over the area this afternoon, with the strongest LL frontogenesis
max progressing from the Triad around 18Z to the Triangle around 21Z
before shifting off to the northeast and offshore this evening.
While forecast CAPE is minimal, the forecast soundings off the NAM
have some elevated CAPE over the Sandhills and southern Coastal
Plain this afternoon, thus some elevated thunder is possible in
those areas. Most everywhere else north and west of I-95 should be
in the cool, stable air and thus do not expect thunder in those
areas. As for wind/wind gusts, the hi-res model guidance has much
higher winds in the shallow mixed layer than the NAM or GFS (as per
usual) thus have leaned heavily on that guidance for the wind and
wind gust forecasts this afternoon, especially over the Coastal
Plain. Highs will obviously depend on the wedge, fropa timing and
precipitation, but generally expect highs to range from mid 40s over
the NW to near 60 degrees SE. Precipitation totals should be around
a half inch or less across the area, with some locally higher
amounts possible.
Tonight: As the low lifts out and away from the area this evening,
the front will push through the rest of central NC, with rain ending
from west to east after sunset. Expect skies to gradually clear
behind the front as well, with winds around 5 kts or so lingering
through the night. Lows should bottom out in the low to mid 30s.
&&
.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 300 AM Monday...
In the wake of the front, surface high pressure will sit over the
Deep South on Tuesday slowly building east into the Southeast US
Tuesday night. A lingering weak upper trough will remain over the
region on Tuesday until a trailing s/w moves through the Northeast
US. The trough finally shifts east over the Atlantic Tuesday night,
with the flow aloft gradually backing to more westerly. Tuesday and
Tuesday night should be dry and relatively nice, albeit a bit on the
breezy side, with clear skies and high temperatures topping out in
the low to mid 60s and lows in the mid 30s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 354 AM Monday...
Surface high pressure over the Central Plains will build east into
the weekend as the next system develops in the Deep South.
Temperatures mid-week will start off 7 to 10 degrees above average
with temperatures in the low to mid 60s during the day and low 40s
at night continuing to generally return to near normal by the end of
the weekend with highs in the low 50s and lows in the upper 30s/
low 40s. The next system will come with another drawn-out period of
precipitation beginning Friday afternoon and continuing into the
weekend as a front will move slowly across the area. Some medium
range models are suggesting a weak CAD developing Friday night, but
for now, the surface high to our north will not be strong enough to
bring any super cold temperatures and cause any precip type issues.
Moisture looks limited late this week into the weekend with slight
chance to low chance for showers with minimal QPF. There is good
agreement among ensemble members late this weekend into next week of
increased moisture with increasing SW flow aloft.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 125 PM Monday...
A narrow and shallow line of heavy showers and isolated
thunderstorms --and associated IFR-MVFR conditions-- will move east
and affect RDU, FAY, and RWI through 20 or 21Z. While a mild and
gusty swly surface wind, to around 30 kts, will precede the showers,
surface winds may locally exceed 40-45 kts when the line moves
through FAY and RWI. Otherwise, cold, rainy and LIFR-IFR conditions
at INT/GSO will lift and scatter to VFR through the same time, as
wly, downslope flow spreads east of the Appalachians. Winds will
diminish abruptly after sunset; and the combination of the
aforementioned clearing and relative calm will favor the development
of at least patchy fog and stratus tonight. A swly breeze will then
redevelop with diurnal heating between 15-16Z Tue, with
unrestricted ceilings and visibility.
Outlook: Cold air damming and associated IFR conditions and
widespread rain are expected to occur over cntl NC late Fri into
Sat.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...MWS/KC
SHORT TERM...KC
LONG TERM...CA
AVIATION...MWS
Hazardous weather outlook, Feb 22, 10:56 AM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1056 AM EST Mon Feb 22 2021
NCZ011-027-028-042-043-077-078-088-089-231600-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Cumberland-
Sampson-
1056 AM EST Mon Feb 22 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Wind gusts between 35 and 45 mph will be possible between noon and 5
PM, both ahead of and within a line of heavy showers that will
develop and cross the area this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>010-021>026-038>041-073>076-083>086-231600-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-Scotland-Hoke-
1056 AM EST Mon Feb 22 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Franklin
- When
- February 22, 1:40 PM EST to 2:07 PM EST
- Where
- Franklin County, 3 mi E of White Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 36.135, -78.097
Duke Energy reported power outage caused by downed trees and limbs on power lines.
Thunderstorm Wind, Nash
- When
- February 22, 2:30 PM EST to 3:18 PM EST
- Where
- Nash County, 1.4 mi S of Dortches
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.000, -77.871
A Tree was reported down on Interstate 95 near mile marker 137.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 22, 20211 death · 1 event
- High Wind and Heavy Rain in American Samoa, February 22, 2021$30,000 · 2 events
- Winter Weather in Virginia, February 22, 202122 events
- Winter Weather in Pennsylvania, February 22, 202119 events
- Winter Weather in Pennsylvania, February 22, 202113 events
- Winter Weather in Maryland, February 22, 202112 events
- Winter Weather in New York, February 22, 202111 events
- High Wind in South Dakota, February 22, 202167 kt wind · 9 events
- Damaging Winds in Virginia, February 22, 2021$11,000 · 50 kt wind · 5 events
- Winter Weather in New Jersey, February 22 to 23, 20216 events
- High Wind in North Dakota, February 22, 202160 kt wind · 6 events
- Winter Weather in Pennsylvania, February 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945936, 945945.